Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 50, NWS Norman, OK

October 31, 19985 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 31, 1998, 9:24 PM CST for 5 counties in Oklahoma. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 31, 1998, 9:24 PM CST (03:24 UTC)
Expired
Nov 1, 1998, 6:00 AM CST
In force
9 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 010350
FFWOKC
OKC003-053-071-047-103-073-011200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLOOD WARNING FOR...
     ALFALFA...GRANT...KAY...GARFIELD...AND NOBLE COUNTIES IN NORTH 
CENTRAL OKLAHOMA AND FOR KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 600 AM SUNDAY NOVEMBER 1

* LOCATIONS IN THE WARNING INCLUDE 
CHEROKEE...MEDFORD...BLACKWELL...PONCA CITY...ENID...AND KINGFISHER

* MANY LOCATIONS HAVE RECIVED AN ADDITIONAL TWO INCHES OF RAINFALL 
SATURDAY EVENING. SOME ROADS AND HIGHWAYS ARE ALREADY CLOSED DUE TO 
HIGH WATER. MORE ROADS WILL CLOSE OVERNIGHT AND WATER FROM THE 
PROLONGED RAIN WILL INUNDATE PROPERTY IN LOW-LYING AREAS AND ALONG 
CREEKS AND STREAMS. LOCAL OFFICIALS DISCOURAGE UNECESSARY TRAVEL 
TONIGHT.

AN ADDITIONAL 3 TO 4 INCHES OF RAIN IS LIKELY OVERNIGHT IN MUCH OF 
THE WARNING AREA. THIS WILL BRING THE TWO DAY RAIN TOTALS TO OVER 10 
INCHES IN SOME AREAS. EVEN MORE RAIN IS EXPECTED DURING THE DAY 
SUNDAY AND THE FLOOD WARNING MAY BE EXTENDED. THIS FLOOD WARNING IS 
IN ADDITION TO THE RIVER FLOOD WARNINGS CURRENTLY IN EFFECT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT 
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$LAT...LON 3439 9639 3418 9639 3422 9583 3453 9577
          3466 9594 3466 9605 3443 9609

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 9:00 PM CST, 24 minutes earlier.

Area forecast discussion, Oct 31, 9:00 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CST SAT OCT 31 1998

THE SURFACE FRONT STRETCHED FROM TIPTON TO GUTHRIE AT 9 PM. THE
SOUTHERN PART IS MOVING VERY SLOWLY TO THE EAST WITH GUSTY NORTH
WINDS BEHIND IT. THROUGH CENTRAL AND NORTHEAST OK THE FRONT WAS
MOVING VERY LITTLE. A NEW LOW PRESSURE CENTER IS DEVELOPING ALONG
THE FRONT JUST SOUTH OF THE RED RIVER. THIS WILL ENHANCE FLOODING
PROBLEMS IN NORTHERN OK AS LOW LEVEL WINDS INCREASE FROM THE SOUTH
ON THE EAST SIDE OF THE LOW AND TRANSPORT SATURATED AIR OVER THE
FRONTAL SURFACE. ADDITIONALLY, THE UPPER LOW CENTER IS APPROACHING
THE TX PANHANDLE AND THIS MEANS COLDER MID-LEVEL TEMPERATURES WILL
MOVE INTO OKLAHOMA ENHANCING UPWARD LIFT.

A FLOOD WARNING WILL BE ISSUED SHORTLY FOR NORTH CENTRAL OKLAHOMA.
ADDITIONAL 3 TO 4 INCHES OF RAIN IS LIKELY OVERNIGHT WHICH WOULD
CAUSE WIDESPREAD FLOODING IN THAT PART OF THE STATE.

.OUN...
OK...FLOOD WARNING TONIGHT FOR ZONES 6,7,8,12,13,18
FLASH FLOOD WATCH THROUGH SUNDAY FOR ZONES OKZ004>022.
.TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 9:24 PM CSTFlash Flood WarningOUNKingfisher9 hr
Nov 1, 6:23 AM CSTFlash Flood WarningOUNGarfield, Grant, Kay, Noble4 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.